Dietary Restrictions and Drug Interactions With Monoamine Oxidase Inhibitors
Indiana University School of Medicine, Wishard Memorial Hospital, 1001 West 10th St, Indianapolis, IN 46202 . The Journal of Clinical Psychiatry
(Impact Factor: 5.5).
07/2012; 73 Suppl 1(suppl 1):17-24. DOI: 10.4088/JCP.11096su1c.03
Monoamine oxidase inhibitors (MAOIs) are effective treatments for depression that has atypical features or that has failed to respond to other antidepressants. However, MAOIs are underused because clinicians are concerned about dietary and drug interactions with this class of medication. Hypertensive crisis and serotonin syndrome can occur in rare cases due to interactions between MAOIs and foods containing tyramine as well as interactions with serotonergic and sympathomimetic agents. A better understanding of the foods and drugs that can cause adverse reactions, as well as knowledge of newer MAOIs with mechanisms of action and delivery methods that reduce these risks, may help clinicians to consider the use of these medications, when appropriate, in their patients with depression.
Available from: PubMed Central
- "The reluctance to use MAOI except in patients with refractory depression may be a cause of therapeutic failures. Reviewing the literature on MAOI therapy, the risks of hypertensive crisis from food containing tyramine or postural hypotension from false neurotransmitters are quite small, but can be catastrophic.17,18 The former can be avoided through proper diet and the latter through hydration, compressive stockings, and if needed mineralocorticoid supplementation. "
[Show abstract] [Hide abstract]
ABSTRACT: As the incidence of depression increases, depression continues to inflict additional suffering to individuals and societies and better therapies are needed. Based on magnetic resonance spectroscopy and laboratory findings, gamma aminobutyric acid (GABA) may be intimately involved in the pathophysiology of depression. The isoelectric point of GABA (pI = 7.3) closely approximates the pH of cerebral spinal fluid (CSF). This may not be a trivial observation as it may explain preliminary spectrophotometric, enzymatic, and HPLC data that monoamine oxidase (MAO) deaminates GABA. Although MAO is known to deaminate substrates such as catecholamines, indoleamines, and long chain aliphatic amines all of which contain a lipophilic moiety, there is very good evidence to predict that a low concentration of a very lipophilic microspecies of GABA is present when GABA pI = pH as in the CSF. Inhibiting deamination of this microspecies of GABA could explain the well-established successful treatment of refractory depression with MAO inhibitors (MAOI) when other antidepressants that target exclusively levels of monoamines fail. If further experimental work can confirm these preliminary findings, physicians may consider revisiting the use of MAOI for the treatment of non-intractable depression because the potential benefits of increasing GABA as well as the monoamines may outweigh the risks associated with MAOI therapy.
Perspectives in Medicinal Chemistry 04/2014; 6(6):1-8. DOI:10.4137/PMC.S11375
[Show abstract] [Hide abstract]
ABSTRACT: Drug-nutrient interactions are defined as physical, chemical, physiologic, or pathophysiologic relationships between a drug and a nutrient. The causes of most clinically significant drug-nutrient interactions are usually multifactorial. Failure to identify and properly manage drug-nutrient interactions can lead to very serious consequences and have a negative impact on patient outcomes. Nevertheless, with thorough review and assessment of the patient's history and treatment regimens and a carefully executed management strategy, adverse events associated with drug-nutrient interactions can be prevented. Based on the physiologic sequence of events after a drug or a nutrient has entered the body and the mechanism of interactions, drug-nutrient interactions can be categorized into 4 main types. Each type of interaction can be managed using similar strategies. The existing data that guide the clinical management of most drug-nutrient interactions are mostly anecdotal experience, uncontrolled observations, and opinions, whereas the science in understanding the mechanism of drug-nutrient interactions remains limited. The challenge for researchers and clinicians is to increase both basic and higher level clinical research in this field to bridge the gap between the science and practice. The research should aim to establish a better understanding of the function, regulation, and substrate specificity of the nutrient-related enzymes and transport proteins present in the gastrointestinal tract, as well as assess how the incidence and management of drug-nutrient interactions can be affected by sex, ethnicity, environmental factors, and genetic polymorphisms. This knowledge can help us develop a true personalized medicine approach in the prevention and management of drug-nutrient interactions.
Journal of Parenteral and Enteral Nutrition 05/2013; 37(4). DOI:10.1177/0148607113488799 · 3.15 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Psychiatric comorbidity is common in the inpatient medical population. Hospitalists are frequently faced with decisions regarding the psychopharmacologic management of medically ill patients, yet receive limited psychiatric training. This review aims to assist the hospitalist in making an informed decision about the continuation of home psychotropic medications in the medically ill patient.
A PubMed literature review was performed to obtain information on the effects of psychotropic medication discontinuation. In addition, the literature was reviewed regarding the potential challenges of psychotropic medication continuation.
A growing number of studies demonstrate high rates of relapse when medications are discontinued in patients suffering from mood disorders, schizophrenia, and anxiety disorders. Abrupt cessation of psychotropics is especially dangerous, leading to a greater chance of destabilization. Discontinuation syndromes, with prominent physical symptoms, may also result from sudden psychotropic cessation. Conversely, continuing home psychotropic medication may cause adverse effects due to drug-drug interactions or changing pharmacokinetics.
This review examines the risks of psychotropic discontinuation as well as the challenges of psychotropic continuation in the medically ill patient. When making complex psychopharmacologic decisions, hospitalists should employ all available resources, including pharmacists and consult-liaison psychiatrists. Ultimately, physicians and patients must make collaborative decisions, weighing the risks and benefits of psychiatric medications. Journal of Hospital Medicine 2013. © 2013 Society of Hospital Medicine.
Journal of Hospital Medicine 09/2013; 8(9). DOI:10.1002/jhm.2059 · 2.30 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.